Chronic severe hydration from meds?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

dizzygrl85
New Member


Date Joined Aug 2009
Total Posts : 13
   Posted 3/15/2011 11:53 AM (GMT -6)   
Hi all,

I'm 25, normal weight, normal blood readings, don't smoke or drink. I was diagnosed with vestibular migraines (the non-pain kind, mostly just awful dizziness/nausea and weakness) about 2 years ago. Through a lot of trial and error and a barrage of tests, we determined that most of it was caused by hormonal changes and using a lower dose birth control. I switched to a higher estrogen dose, and have been taking 25 mg Amitriptyline for about a year now, and the frequency of the migraine attacks is much better.

The problem is, when I DO have the attacks now, they're different and terrifying! I get shaky, feel freezing, fingers turn blue, feel like my head is disconnected and I'm about to pass out or have a stroke, and my heart pounds. I've found that these usually occur about 4 or 5 hours after having a soda (even half a can!), taking any sort of caffeine (like Excedrin), or getting even the slightest sunburn. I used to drink a lot of soda years ago, with no problems. When the attacks start, I immediately gulp down 2 or 3 full bottles of water or Gatorade, and about a half hour later when I feel like I have to use the bathroom, I suddenly feel better. So I'm guessing the attacks now are caused by dehydration.

The problem is, I drink water constantly, and usually add electrolyte powder. It's all I drink now, for fear of these attacks. I shouldn't be getting so chronically dehydrated, and to such an extreme level! I'm guessing maybe the Amitriptyline is the culprit? Has anyone else experienced this? I told my doctor and we're going to lower my dose to 10 mg. Last night I still had one of the worst of the attacks I've had in a while, and that was 2 weeks into dropping the dose to 20 mg. When I took my BP last night, it was 158/101. Scary.

I'm going to the doctor again today (unfortunately, my old doctor just left. So this one is brand new) for a physical that I had scheduled a while ago. Any suggestions on what to have him look into?

I'm confused and frustrated, because when all this started last year, I did the barrage of blood tests, thyroid tests, and MRI, and all came out normal...I'm not looking forward to doing it all again, especially because often they can't find a working vein, and I end up being poked 20 times. Sigh.

EvilFluorescents
Regular Member


Date Joined Jan 2011
Total Posts : 224
   Posted 3/15/2011 11:03 PM (GMT -6)   
Fingers turning blue?! wow!

Sorry I didn't reply earlier. What did the doctor say? I'm very curious.

Unfortunately, there is a correlation between heart disease and migraine with aura (no matter how much I would like to deny it). Within the past few years their have been some very large, high profile women's studies that have come out (I was just looking over one in JAMA) addressing this very topic.

I would think it's time to consult a cardiologist. Unfortunately TCA's like amitryptyline can be hard on the heart. 20 mg is an exceptionally low dose and you have not been taking it for very long at all... but who knows it may just not be good drug for your body. Your doctor may want to order an EKG and the cardiologist may an echo or stress-echo. If s/he orders the echo, you may want to get the bubble test to rule out PFO while your at it.

Verapamil may be a better choice for you as a vestibular migraine preventative.

I hope you get this all figured out.

Best of luck!

EvilFluorescents
Regular Member


Date Joined Jan 2011
Total Posts : 224
   Posted 3/15/2011 11:14 PM (GMT -6)   
Wow, I must be getting tired. I completely skipped over where you mentioned birth control. You need to see a migraine specialist.

Migraines and birth control are tricky. Some types of birth control make migraine worse, some types help. Sometimes the relationship is not so cut and dry.

Here is a link to an article:

http://today.msnbc.msn.com/id/9493518/ns/today-today_health/

It really oversimplifies things, BUT the important point is made. You need to see a headache specialist. Migraine (especially with aura) and the wrong type of birth control prescription DO NOT MIX.

BTW vestibular migraine is often a type of migraine with aura (vertigo is the aura).

Best of luck!

dizzygrl85
New Member


Date Joined Aug 2009
Total Posts : 13
   Posted 3/15/2011 11:15 PM (GMT -6)   
EvilFluorescents said...
Fingers turning blue?! wow!

Sorry I didn't reply earlier. What did the doctor say? I'm very curious.


More like the nail beds and tips turn purply-blue. It's very creepy, I look dead. :/ Sometimes holding them under hot water during the attacks helps me stop shaking and pinks them up a bit more.

The doctor ordered an EKG (turned out normal, other than higher pulse), but also scheduled an echocardiogram and the 24 hour Holter monitor test. I'll also be getting another full blood panel and a CT scan of my abdomen/pelvis to rule out adrenal tumors or other hormonal problems.

I'm actually HOPING something turns up...I want to get to the bottom of this and figure out what's wrong so I can fix it! He agreed with me that it's not just anxiety or "in my head." Something is definitely "off," whether it's a medication I'm on or some chemical or vitamin imbalance in my body somewhere. I get the same feeling; that maybe I have too much or too little of something, which is causing me to be out of whack. Just gotta figure out what it is!
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, April 23, 2018 11:41 AM (GMT -6)
There are a total of 2,954,631 posts in 324,137 threads.
View Active Threads


Who's Online
This forum has 162176 registered members. Please welcome our newest member, sksk111213.
358 Guest(s), 10 Registered Member(s) are currently online.  Details
Murzik, sandyfeet, Sr Sailor, Girlie, Manzanita2, up4thefight, InTheShop, OriolCarol, Shelly1978, Woodduck12